Florida, 2011Hail and Damaging Wind in Florida, June 17, 2011
June 17, 2011 · NWS TBW · 2 events in 2 counties and zones
An afternoon seabreeze developed near the coast with thunderstorms forming along the boundary. The stronger storms produced hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An afternoon seabreeze developed near the coast with thunderstorms forming along the boundary. The stronger storms produced hail and strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 17, 12:49 PM EST, 2 hours 51 minutes earlier.
Area forecast discussion, Jun 17, 12:49 PM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
149 PM EDT FRI JUN 17 2011
.SHORT TERM (TONIGHT-SUNDAY)...
HIGH PRESSURE IS CONTINUING TO BUILD INTO THE AREA THIS AFTERNOON
AND A SEABREEZE HAS DEVELOPED ALONG THE COAST. SCATTERED
THUNDERSTORMS WILL DEVELOP OVER THE NEXT COUPLE OF HOURS AND
CONTINUE THROUGH AROUND MIDNIGHT. SOME PATCHY FOG MAY DEVELOP
TOWARD MORNING ON SATURDAY WITH HIGH HUMIDITIES IN PLACE AND LIGHT
WINDS. HIGH PRESSURE WILL REMAIN IN PLACE ACROSS THE PENINSULA
THROUGH THE WEEKEND AND KEEP A LIGHT S/SE FLOW IN PLACE WITH
AFTERNOON SEABREEZES DEVELOPING EACH DAY. SCATTERED THUNDERSTORMS
WILL DEVELOP ALONG SEABREEZE AND OUTFLOW BOUNDARIES EACH AFTERNOON
AND EVENING...WITH RAIN CHANCES RANGING FROM 20-30 PERCENT AT THE
COAST TO 40-50 PERCENT INLAND. TEMPERATURES WILL RETURN TO CLOSE
TO NORMAL WITH HIGHS IN THE UPPER 80S-LOWER 90S COASTAL AND LOWER-
MID 90S INLAND.
.LONG TERM (SUNDAY NIGHT-THURSDAY)...
THE MAIN FEATURE OF THE EXTENDED WILL CONTINUE TO BE 500 MB
RIDGING OVER THE GULF OF MEXICO. THE GFS CONTINUES TO ATTEMPT TO
DEVELOP A 500 MB TROUGH OFF THE EAST COAST BY MID WEEK. WITH THIS
RUN OF THE MODELS THE TROUGH AXIS CONTINUES TO BE JUST EAST OF THE
AREA. THE AREA WILL THEN BE SANDWICHED BETWEEN THE DEVELOPING
ATLANTIC TROUGH AND A PROGRESSIVE SYSTEM MOVING THROUGH THE MID
MISSISSIPPI VALLEY. THIS WILL LIKELY LEAVE THE AREA WITH DRY
WEATHER WITH NORTHERLY FLOW BEHIND THE ATLANTIC TROUGH AND THEN
RIDGING TRYING TO BUILD IN FROM THE WEST. THE MEX GUIDANCE SHOWS
DAILY POPS BELOW CLIMATOLOGY BY THIS TIME AND WILL NOT GO OVER THE
LOW END SCATTERED POP VALUES. TEMPERATURES TO REMAIN NEAR AND
ABOVE NORMAL IN THE MID 90S INTERIOR AND UPPER 80S COAST. DAILY
SEABREEZES WILL TAKE PLACE AS WELL.
&&
.AVIATION...
BEST CHANCES FOR CONVECTION STILL LOOK TO BE AROUND FMY AND RSW
BUT THINK THAT ACTIVITY SHOULD MOSTLY BE EAST OF THE
TERMINALS...SO HAVE LEFT JUST VCTS IN THERE FOR NOW AT THESE
SITES. ALL OTHER SITES SHOULD SEE SOME CUMULUS AND POSSIBLY CB
DEVELOPMENT...BUT STORMS STAYING WELL EAST AS THE SEABREEZE SHIFTS
INLAND AND THROUGH THE TERMINALS BEFORE CONVECTION BEGINS. LIGHT
WINDS AND CLEARING SKIES LATE TONIGHT INTO THE MORNING...WITH JUST
THE TYPICAL FEW-SCT LOW CLOUD (AROUND 2-3KFT) BY MID MORNING.
&&
.MARINE...
GENERALLY LIGHT SW WINDS ARE IN PLACE THIS AFTERNOON ACROSS THE
WATERS. A FEW THUNDERSTORMS MAY PUSH OFFSHORE IN THE EVENING. HIGH
PRESSURE WILL REMAIN IN PLACE ACROSS THE WATERS THROUGH THE PERIOD
WITH S/SE WINDS BECOMING SW/W EACH AFTERNOON. WIND SPEEDS WILL
REMAIN GENERALLY AROUND 10 KNOTS OR LESS WITH SEAS 2-3 FEET OR
LESS.
&&
.FIRE WEATHER...
NO CONCERNS FOR THE NEXT FEW AFTERNOONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 77 93 77 92 / 20 40 20 30
FMY 75 93 75 92 / 20 50 20 40
GIF 75 95 75 95 / 20 50 20 40
SRQ 75 91 74 90 / 20 30 20 30
BKV 70 94 70 94 / 20 30 20 40
SPG 80 91 79 90 / 20 30 20 30
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...24/COLSON
LONG TERM...JOHNSON
AVIATION...23/MCNATT
Hazardous weather outlook, Jun 17, 4:26 AM EST, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
526 AM EDT FRI JUN 17 2011
FLZ039-042-043-048>052-055>057-060>062-065-172130-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
526 AM EDT FRI JUN 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE SEA BREEZE
BOUNDARY THIS AFTERNOON AND MOVE GENERALLY TOWARD THE NORTH. THE
BEST CHANCE FOR STORMS WILL BE OVER THE INTERIOR AND SOUTHWEST
PORTIONS OF OUR AREA. THE STRONGEST STORMS COULD CONTAIN STRONG
GUSTY WINDS OF UP TO 50 MPH AND HAIL.
...EXCESSIVE HEAT IMPACT...
IT WILL BE HOT AND MODERATELY HUMID TODAY...RESULTING IN HEAT
INDICES OF 100 TO 105 DEGREES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
...THUNDERSTORM IMPACT...
AFTERNOON THUNDERSTORMS ARE IN THE FORECAST EACH DAY. THE BEST
CHANCE FOR STORMS WILL BE ON SATURDAY AND SUNDAY BEFORE SOMEWHAT
DRIER AIR MOVES BACK INTO THE REGION. NO ORGANIZED SEVERE WEATHER
THREAT IS EXPECTED...BUT SOME STORMS COULD CONTAIN STRONG GUSTY
WINDS AND HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
JILLSON
In the hours before
Special weather statement, Jun 17, 2:31 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
331 PM EDT FRI JUN 17 2011
FLZ055-060-172015-
MANATEE-SARASOTA-
331 PM EDT FRI JUN 17 2011
...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SARASOTA AND
SOUTHEASTERN MANATEE COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED JUST SOUTH OF MYAKKA CITY...OR ABOUT 15 MILES NORTH OF NORTH
PORT...MOVING NORTH AT 5 MPH...WILL AFFECT MYAKKA CITY...UNTIL 415
PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2748 8229 2748 8206 2718 8206 2718 8228
TIME...MOT...LOC 1931Z 168DEG 6KT 2727 8215
Local storm report, Jun 17, 3:30 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
430 PM EDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 3 E LAKE WALES 27.90N 81.54W
06/17/2011 E0.25 INCH POLK FL TRAINED SPOTTER
PEA SIZE HAIL REPORTED BY SPOTTER.
&&
CLOSESpecial weather statement, Jun 17, 3:36 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
436 PM EDT FRI JUN 17 2011
FLZ051-052-055-056-060-061-172115-
DE SOTO-HARDEE-POLK-MANATEE-SARASOTA-HILLSBOROUGH-
436 PM EDT FRI JUN 17 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
HILLSBOROUGH...SOUTHEASTERN SARASOTA...EASTERN MANATEE...SOUTHWESTERN
POLK...WESTERN HARDEE AND WESTERN DESOTO COUNTIES FOR STRONG
THUNDERSTORMS WITH STRONG WIND GUSTS VALID UNTIL 515 PM EDT...
AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
STRONG THUNDERSTORMS LOCATED 6 MILES SOUTHWEST OF DUETTE...OR 23
MILES WEST OF WAUCHULA...MOVING NORTH AT 10 MPH WILL AFFECT MYAKKA
HEAD...DUETTE AND FORT LONESOME. OTHER STRONG THUNDERSTORMS WERE
LOCATED 5 MILES WEST OF FORT OGDEN AND 5 MILES EAST OF DUETTE.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR. FREQUENT TO CONTINUOUS LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
&&
LAT...LON 2777 8228 2773 8186 2704 8202 2704 8216
2738 8233
TIME...MOT...LOC 2034Z 187DEG 8KT 2754 8219Thunderstorm Wind, Polk
- When
- June 17, 3:40 PM EST
- Where
- Polk County, 2.54 mi WSW of Alcoma
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 27.890, -81.520
A 12-foot utility trailer was pushed 50 feet across a yard and a 12-foot gazebo collapsed.
Hail, Hillsborough
- When
- June 17, 5:21 PM EST
- Where
- Hillsborough County, 0.61 mi W of Plant City
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.010, -82.130
Dime to nickel sized hail was reported near Plant City.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Illinois, June 17 to 18, 2011$163 million · 52 kt wind · 11 events
- Rip Current in Texas, June 17, 20111 death · 1 event
- Hail and Damaging Winds in Kansas, June 17 to 18, 20112.75 in hail · 60 events
- Hail and Damaging Wind in Ohio, June 17, 2011$101,000 · 1.5 in hail · 5 events
- Hail and Damaging Winds in Maryland, June 17, 2011$54,000 · 1 in hail · 13 events
- Damaging Winds in Maryland, June 17, 2011$75,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Kansas, June 17, 2011$56,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in Kansas, June 17 to 18, 2011$6,000 · 2 in hail · 22 events
- Hail and Damaging Winds in Kansas, June 17 to 18, 20112 in hail · 22 events
- Hail and Damaging Winds in Illinois, June 17, 2011$19,000 · 1.75 in hail · 8 events
- Hail and Damaging Winds in Virginia, June 17, 2011$6,000 · 1.75 in hail · 17 events
- Hail and Damaging Winds in Ohio, June 17, 2011$4,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324719, 324723.